Hi guys. I signed up hoping for a little advice, as I'm a bit worried.
I lost hearing in my left ear ten years ago due to a virus, and have had constant tinnitus since. I quickly became accustomed to it, and until recently it hasn't bothered me at all except in dead silence.
However a couple weeks ago, I was prescribed Zoloft (Sertraline, 50mgs) for severe depression, and while it hasn't yet started to drastically improve my mood I'm able to function comfortably while taking it. Problem being, the side effects are starting to ramp up: primarily, it's severely affecting my tinnitus. What used to be just a faint ringing is now topped with an uncomfortable pulsating. My doctor knew about my hearing loss before prescribing me the drug, and I knew tinnitus was a possible, albeit allegedly uncommon side effect, but I didn't think it would be like this. Most especially, I'm worried about my good ear. Because of how distracting the tinnitus in my left ear is now, I can't tell if there's any coming from my right ear, and I don't want to just assume all is well and end up completely losing my hearing.
I see my doctor again in a few days for a follow-up and plan to bring this up. However my questions in the meantime are:
-should I stop taking the drug for now? The pulsating is blatantly caused by the drug (as I haven't done anything that would aggravate my ear since I first lost my hearing) and it's so uncomfortable that I can't tell if I'd rather have the mental breakdowns I had while off the drug instead. But I've both heard and read testimonies from others on Zoloft that the side effects go away with continued use, and I don't want to stop only to have to start at square one and live through this again.
-am I right to be worried about losing hearing in my good ear? Sources seem pretty split on whether Sertraline causes permanent hearing loss, and with the aggravated tinnitus in my bad ear, there's really no way for me to tell if my good one is affected or not until it's too late.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.